Opioid Overdose Response and Plan
- Melanie's Law (TUSD BP/AR 5141.21)
- What is Naloxone?
- What are Opioids?
- What is Fentanyl?
- What is an Opioid Overdose?
- Naloxone Administration Protocol
The California Educaon Code (EC) Section 494.3 authorizes school districts, county offices of education, and charter schools to provide emergency Naloxone (Narcan) or another opioid antagonist to school nurses or other trained personnel to use Naloxone (Narcan) or another opioid antagonist to provide emergency medical aid to persons suffering, or reasonably believed to be suffering from an opioid overdose. In addiction, Section 49414.3 states that a school district, county office of education, or charter school may designate one or more staff to receive initial and annual refresher training, based on standards regarding the storage and emergency use of Naloxone (Narcan) or another opioid antagonist.
Turlock USD staff have been trained and Narcan has been distributed at all Turlock USD schools. Narcan packets are stored in a highly visible location in each school’s main office along with the AED, Epi Pen, and First Aid Supplies. (Central location is ADA accessible and provides consistent access at each school to provide clarity and reduce response time.)
Naloxone is a life-saving medication that reverses opioid overdose while having little to no effect on an individual if opioids are not present in their system. Naloxone works by blocking the opioid receptor sites (opioid antagonist), thereby quickly reversing the toxic effects of the overdose. Naloxone is not a controlled substance and is not habit forming. It has few known adverse effects and no potential for abuse. It has not been shown to encourage drug use. It has no weight or age-based limits and is latex free.
Naloxone is administered when a person is showing signs of opioid overdose. All the TUSD schools have Naloxone in the form of an internasal spray located in the main office with the AED unit and first aid supplies. (NARCAN Nasal Spray is a brand name for Naloxone.)
Opioids are natural, synthetic, or semi-synthetic chemicals that interact with opioid receptors on nerve cells in the body and brain and reduce the intensity of pain signals and feelings of pain. This class of drugs includes the illegal drug heroin, synthetic opioids such as fentanyl, and pain medications available legally by prescription, such as oxycodone, hydrocodone, codeine, morphine, and many others. Opioids can induce euphoria and users generally reported feeling warm, drowsy, and content. Opioids relive stress and discomfort by creating a relaxed detachment from pain, desires, and activity. They can also slow heart rate, constipation, a widening of blood vessels, and a decrease in the body’s natural response to breathe.
Opioids are highly addictive. Anyone can be at risk of developing an addiction especially if the substance is used for a long period of time or in a manner different from prescription instructions.
Opioids differ in both strength and how long they remain active in the body. At least three factors are important to consider when judging the strength of an opioid and therefore its risk for causing and overdose:
- Prescription opioids come in short-acting and long-acting formulations. Short-acting and long-acting opioids contribute to overdoses in different ways. For example, oral methadone usually stays in the body for more than 24 hours and therefore can contribute to overdose risk over a long period of time, whereas intravenous fentanyl only lasts for a few minutes.
- Tampering with how an opioid medication is manufactured can turn a long-acting, less potent medication, into a more potent, rapid-acting one. If an extended-release tablet is crushed, the medication becomes short-acting and more potent.
- Rapid delivery of opioids via injection and smoking increases the overdose risk. The faster the opioid is delivered, the more intense the high, but also the greater risk of overdose. Injecting heroin delivers more opioid to the brain faster than sniffing. However, no delivery method protects an opioid user from overdose.
Pharmaceutical fentanyl is a synthec opioid, approved for treating severe pain, typically advanced cancer pain. It is 50 to 100 times more potent than morphine. However, illegally produced fentanyl is sold through illicit drug markets for its heroin-like effect, and it is often mixed with heroin or other drugs, such as cocaine, or pressed into counterfeit prescripon pills.
Since fentanyl is synthetic (made in a laboratory), it can be produced quickly and easily and is much less expensive on the illegal market.
Fentanyl is involved in more deaths of Americans under the age of 50 than any other cause, including heart disease, cancer, and all other accidents. Fentanyl is also involved in more American youth drug deaths than heroin, methamphetamine, cocaine, benzodiazepine, and other drugs combined. Illegally made fentanyl is the primary driver of the recent increase in U.S. overdose deaths, and fentanyl-involved deaths are fastest growing among those 14 to 23 years old.
A large majority of street pills seized by law enforcement are counterfeit. Counterfeit pills are fake medications that have different ingredients than the actual medication. They may contain no active ingredient, the wrong active ingredient, or have the right ingredient but in an incorrect quantity.
Counterfeit pills may contain lethal amounts of fentanyl or methamphetamine and are extremely dangerous because they often appear identical to legitimate prescription pills. The user is likely unaware of how lethal they can be.
Fake pills have been found in 50 states. Fentanyl is cheap, potent, and profitable, so drug dealers use it to make fake pills. It can also be found in party drugs like cocaine and MDMA. New forms of this counterfeit drug are constantly emerging, the most recent of which is “rainbow” fentanyl. According to the DEA, rainbow fentanyl is prepared to look like brightly colored candy and is intended to appeal to children and young adults.
According to the CDC, an overdose is an injury to the body (poisoning) that happens when a drug is taken in excessive amounts. An overdose can be fatal or nonfatal. During an opioid overdose there are so many opioids or a combination of opioids and other drugs in the body that the victim becomes unresponsive to simulation and/or breathing becomes suppressed and inadequate.
Those experiencing an overdose become unresponsive, or unconscious, because opioids fit into specific brain receptors that are responsible for breathing. When the body does not get enough oxygen, lips and fingers turn blue. These are signs that an overdose is taking place.
A lack of oxygen eventually affects vital organs including the heart and brain, leading to unconsciousness, coma, and death.
Not all overdoses are fatal. With opioid overdoses, the difference between life and death depends on breathing and oxygen.
SIGNS OF AN OVERDOSE – WHAT TO LOOK FOR:
- Pale, blue, or cold skin
- Small, constricted pinpoint pupils
- Limp body response
- Slow, erratic, or undetectable pulse (heartbeat)
- Drowsiness or loss of consciousness
- Choking sounds or gurgling/snoring noise
- Slow, irregular, or ceased breathing
To determine if the individual is experiencing and overdose, the most important things to consider are presence of breathing and responsiveness to simulation.
There are some relatively harmless ways to stimulate a person. These strategies are: yelling their name, shaking their shoulders, and if they do not respond, rubbing closed fist knuckles up and down the front of the rib cage (called sternal rub). If the individual responds to these stimuli, they may not be experiencing an overdose at that time. It is best to stay with the person and make sure that person wakes up. It is possible the person could later become unresponsive and would need help.
Step (1) Call 911 An overdose is a medical emergency. It is important to have trained medical professionals assess the condition of the overdose victim. Even though Naloxone can reverse the overdose, there may be other health problems of which the responder may not be aware. In addion, people who survive any type of overdose are at risk of experiencing other health complications because of the overdose. Getting someone examined by a medical professional is an important part of reducing the harms associated with overdosing.
It is important for trained staff to remember that Naloxone only works if there are opioids involved with the overdose. It cannot reverse an overdose from benzodiazepines, meth, cocaine, or alcohol.
Step (2) Administer Naloxone (Narcan)
- Open the Naloxone blister pack; do not push the plunger.
- With the victim’s head tilted slightly back, place two (2) fingers over the top of the medication with your thumb securing it from the bottom.
- Insert the atomizer fully and gently into their nostril
- Push the plunger forward with the thumb and deliver spray of medication. (There is no need to plug the opposing nostril).
- Place the person to their side (recovery position).
- If the individual is still not responding within two (2) minutes, give a second dose in the opposite nostril.
- If the victim is a student, contact parent/guardian per school policy.
- Complete an Accident/Injury Report
- Facilitate a debriefing with responding staff
- Consider a plan of care for the students’ safe return to school